Texas, 2022

Damaging Winds in Texas, July 9, 2022

July 9, 2022 · NWS FWD · 3 events in 2 counties and zones

A weak frontal boundary which sagged south through the I-20 corridor provided focus for isolated thunderstorm development on the afternoon of Saturday July 9. Triple digit temperatures that afternoon provided sufficient instability for severe downburst winds in a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak frontal boundary which sagged south through the I-20 corridor provided focus for isolated thunderstorm development on the afternoon of Saturday July 9. Triple digit temperatures that afternoon provided sufficient instability for severe downburst winds in a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 9, 1:17 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 9, 1:17 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
217 PM CDT Sat Jul 9 2022

...New Long Term...

.SHORT TERM... /Issued 124 PM CDT Sat Jul 9 2022/
/Through Sunday/

The main focus through the short term is on convective potential
this afternoon. PoPs have been expanded slightly from previous
forecasts, particularly northward up through the Highway 380
corridor. This is based on recent CAM guidance favoring a farther
northward initiation in closer proximity to the 925mb front/trough
coincident with the PW axis. A second area of development is
likely farther south along the surface trough axis, which is
presently draped roughly from Cisco to Sulphur Springs. This area
currently features a more robust cumulus field. Damaging
downburst winds will be the main risk with convection this
afternoon due to large theta-e differences in the boundary layer,
characterized by deeply mixed inverted-V profiles. This activity
should eventually acquire a southward push via robust cold pools
and should affect parts of Central Texas later in the afternoon
and into the evening. Activity should dissipate around or shortly
after sunset with loss of heating.

Otherwise, near-record heat will continue with the entire area
reaching Heat Advisory or Excessive Heat Warning criteria today.
The arrival of "slightly cooler" but noticeably drier air into
North Texas tomorrow should actually preclude some of our northern
counties from reaching Heat Advisory criteria, but temperatures
in the 98-102 range with heat indices up to 105 will still be
commonplace. From the I-20 corridor southward, Heat Advisory
criteria should be met via either ambient temperatures or heat
index values reaching dangerous levels. Fire weather also remains
a concern due to low humidity, very dry fuels, and exceptional
temperatures. Depending on the surface trough's position by
tomorrow afternoon (or the existence of residual outflow
boundaries), there is a small potential for additional isolated
convection in parts of Central Texas. However, it appears the
greatest rain chances will be displaced south of the CWA, and none
have been included in the public forecast at this time.

-Stalley

&&

.LONG TERM... /NEW/
/Monday through Saturday/

The ridge will continue to dominate our sensible weather for the
start of the work week and result in a continuation of triple
digit temperatures across the region. Dangerous temperatures of
101-105 are expected across North and Central Texas for Monday and
Tuesday afternoon with heat indices a few degrees higher. As a
result, a continuation and/or expansion of the Heat Advisory is
likely. Overnight lows are also expected to range from the mid 70s
to lower 80s, which doesn't provide much relief from the
sweltering temperatures either.

By Wednesday, a very weak front is progged to move into North
Texas, which will knock temperatures closer to normal values and
provide low-end rain chances to southern parts of the area.
Widespread rain is not expected but isolated to scattered
convection is possible for areas south of I-20 for Wednesday
afternoon and evening. Lightning and gusty winds would be the
primary hazards for any storms that develop.

Any reprieve the front brings to North and Central Texas by
midweek will be short-lived as the ridge regains control and
ushers in above normal temperatures across the region by the end
of the week. Low-end rain chances may develop across our far
southeastern counties Thursday and Friday, but generally speaking,
the extended forecast will remain hot and dry as we head into next
weekend.

Schroeder

&&

.AVIATION... /Issued 124 PM CDT Sat Jul 9 2022/
/18z TAFs/

Isolated convection may affect any of the TAF sites this
afternoon, particularly during the 20-00z window. While occasional
lightning strikes are possible with this activity, the greater
concern may be gusty outflow winds, which could result in abrupt
wind shifts and strong gusts even at sizable distances away from
ongoing thunderstorms. Activity should dissipate fairly quickly
with loss of heating this evening. Otherwise, VFR will prevail
with a light north/northeast wind. At Waco however, winds will
remain out of the south for the next few hours before this subtle
wind shift occurs later this afternoon or evening.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81 103  81 104  81 /   5   0   0   0   0
Waco                80 106  80 105  79 /  20   0   0   0   5
Paris               76  98  73 100  74 /   5   0   0   0   0
Denton              76 102  76 103  77 /   5   0   0   0   0
McKinney            76 101  75 102  76 /   5   0   0   0   0
Dallas              82 103  82 104  83 /  10   0   0   0   0
Terrell             78 103  77 104  78 /  10   0   0   0   0
Corsicana           79 105  80 105  79 /  20   0   0   0   0
Temple              78 106  77 106  78 /  20   5   5   0   5
Mineral Wells       75 104  75 106  76 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
TXZ091>095-101>107-116>123-131>135-144>148-158>162-174-175.

Heat Advisory from 9 PM this evening to 9 PM CDT Sunday for
TXZ116>122-131>135-144>148-158>162-174-175.

Heat Advisory until 9 PM CDT Sunday for TXZ115-129-130-141>143-
156-157.

Heat Advisory until 9 PM CDT this evening for TXZ100.

&&
Hazardous weather outlook, Jul 9, 1:17 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
217 PM CDT Sat Jul 9 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
217 PM CDT Sat Jul 9 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Hot temperatures will continue today with highs ranging from 101 to
107 degrees. Heat indices will be a few degrees higher than air
temperatures. Isolated to scattered thunderstorms are expected during
the afternoon and evening hours with damaging wind gusts being the
primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hot temperatures will continue Sunday through Tuesday with highs
ranging from 98 to 106 degrees. Heat indices will be a few degrees
higher than air temperatures. Low storm chances will return during
the middle of next week and bring temperatures closer to seasonal
normals for a couple of days. However, triple digit temperatures
will return by Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 1:59 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
259 PM CDT Sat Jul 9 2022

TXZ144-092030-
Bosque TX-
259 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of central Bosque
County through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meridian State Park, or 10 miles northwest of Clifton, moving
southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Meridian, Cranfills Gap and Meridian State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3201 9774 3191 9756 3169 9767 3171 9769
      3170 9771 3178 9784 3187 9790
TIME...MOT...LOC 1959Z 034DEG 8KT 3190 9770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

92
Special weather statement, Jul 9, 2:15 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
315 PM CDT Sat Jul 9 2022

TXZ134-092045-
Ellis TX-
315 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of south central Ellis
County through 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Italy, or 14 miles south of Waxahachie. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Italy.

This includes Interstate 35E between mile markers 383 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3217 9670 3209 9693 3222 9692 3228 9680
      3218 9668
TIME...MOT...LOC 2015Z 041DEG 4KT 3220 9684

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

92
Special weather statement, Jul 9, 2:26 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
326 PM CDT Sat Jul 9 2022

TXZ116-092100-
Palo Pinto TX-
326 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northwestern Palo
Pinto County through 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Graford, or 17 miles northwest of Mineral Wells, moving southwest at
10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Graford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Possum Kingdom lake, consider getting out of the water
and move indoors or inside a vehicle. Do not be caught on the water
as strong winds will occur near and around this thunderstorm.

&&

LAT...LON 3295 9847 3295 9843 3300 9843 3301 9842
      3300 9817 3276 9825 3278 9846 3288 9854
TIME...MOT...LOC 2025Z 026DEG 9KT 3298 9831

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

92
Special weather statement, Jul 9, 2:33 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
333 PM CDT Sat Jul 9 2022

TXZ143-144-092100-
Bosque TX-Hamilton TX-
333 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of central and eastern
Hamilton and southwestern Bosque Counties through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cranfills Gap, or 17 miles northeast of Hamilton, moving southwest at
15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton and Cranfills Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 9828 3183 9819 3184 9816 3185 9816
      3201 9790 3173 9768 3157 9799 3164 9816
TIME...MOT...LOC 2033Z 056DEG 14KT 3186 9788

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

92
Special weather statement, Jul 9, 2:43 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
343 PM CDT Sat Jul 9 2022

TXZ105-092115-
Hunt TX-
343 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of central Hunt County
through 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenville, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Caddo Mills, Josephine and Lone Oak.

This includes Interstate 30 between mile markers 80 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3318 9629 3324 9611 3299 9592 3298 9629
TIME...MOT...LOC 2042Z 337DEG 15KT 3313 9617

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

92

The radar

The Dallas/Ft Worth radar (KFWS), 89 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Navarro

When
July 9, 3:01 PM CST
Where
Navarro County, 0.59 mi W of Drane
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.050, -96.590

Emergency management reported one home, several trees, fences and outbuildings damaged west-northwest of Oak Valley.

Thunderstorm Wind, Hood

When
July 9, 6:25 PM CST
Where
Hood County, 1.36 mi WSW of Lake Granbury South
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.390, -97.720

Amateur radio reported trees down near Granbury, TX.

Thunderstorm Wind, Hood

When
July 9, 6:25 PM CST
Where
Hood County, 1.36 mi WSW of Lake Granbury South
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
32.390, -97.720

Amateur radio reported a roof blown off at 3401 Power Plant Ct in Granbury, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045191, 1045192, 1045193.